5-Fluorouracil-induced exacerbation of rosacea
Published Web Locationhttps://doi.org/10.5070/D32211033164
Background Topical 5-fluorouracil (5-FU) is an antineoplastic antimetabolite used for the treatment of actinic keratosis.
Purpose A 66-year-old man with erythematotelangiectatic rosacea and biopsy-confirmed actinic keratoses who experienced a rosacea exacerbation after initiating topical 5-FU treatment of his actinic keratoses is described and this adverse event associated with 5-FU is reviewed.
Materials and methods Using PubMed.gov the following terms were searched and relevant citations were assessed: rosacea and 5-fluorouracil. 5-FU drug label information and data sheets also were reviewed.
ResultsErythematous facial papules developed within a week of starting topical treatment of his actinic keratoses with 5-FU. The lesions resolved within two weeks of discontinuing the medication. Albeit rarely, exacerbation of rosacea by topical 5-FU treatment has been described when 5-FU was introduced as a topical treatment for actinic keratosis.
Conclusion Topical 5-FU has been associated with several adverse cutaneous events, including accentuation of rosacea. Although rosacea flares due to topical 5-FU may be uncommon, the incidence may be greater than reflected in the literature. Physicians should be aware of this potential adverse effect in patients in whom they plan to initiate 5-FU therapy.